Georgia, 2020Damaging Winds and Lightning Strikes in Georgia, September 5, 2020
September 5, 2020 · NWS CHS · 6 events in 1 county or zone
Scattered clusters of thunderstorms developed in the late afternoon and early evening hours across portions of southeast Georgia near a stationary front and a weak area of low pressure. Some of the thunderstorms produced damaging winds and lightning strikes to structures.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered clusters of thunderstorms developed in the late afternoon and early evening hours across portions of southeast Georgia near a stationary front and a weak area of low pressure. Some of the thunderstorms produced damaging winds and lightning strikes to structures.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Sep 5, 3:20 PM EST, 1 hour 50 minutes earlier.
Area forecast discussion, Sep 5, 3:20 PM EST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
420 PM EDT Sat Sep 5 2020
.SYNOPSIS...
A wedge of high pressure will remain in place through early
next week. A broad area of low pressure will develop over the
Southeast U.S. on Wednesday and persist through late week.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
A weak cold front continues to move southward, working its way
into the GA counties this evening. Along and ahead of the
front, convection is initiating due to surface lift. Coverage is
limited to the coastline where the greatest instability and
moisture lie. Chances of convection remain low inland and in the
Low Country as the environment stabilizes behind the front.
Thunderstorm activity will then begin to shift offshore this
evening. Confidence is low in terms of whether convection will
linger through the overnight period, which will depend partly
on mid-level forcing. Models are having a difficult time
determining the strength of the approaching shortwave from the
west. Remaining instability over the waters makes it likely
convection will persist offshore through the overnight period if
shortwave energy shifts over the region. A strong thunderstorm
or two would be possible over the waters, potentially brushing
the coastline as outflow boundaries provide lift for continued
activity. However, in the absence of this mid-level feature,
convection would likely cease around midnight. Low temperatures
are forecast to range from the low 70s inland to the mid 70s
along the coast.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
Sunday: A wedge of high pressure will be firmly in place for
Sunday with the region embedded within a weakness between dual,
subtropical mid-level anticyclones positioned offshore of the
Southeast U.S. coast and central Gulf of Mexico. The surface
pattern will be very reminiscent of winter as a weak, ill-
defined coastal trough begins to develop just offshore. As is
typical in these patterns, the bulk of the any moisture will be
directed into northeast Florida and the far southern coast of
Georgia with considerably drier air in place across the
interior. The various synoptic models are showing their typical
wet-bias in northeast flow/inland wedge regimes and will lean
the forecast closer to the drier SREF solution. Pops will range
from near 0% closer the CSRA and southern Midlands where PWATs
will to around 1 inch to 50% along the middle Georgia coast;
highest near Darien and Sapelo Island coincident with the region
of stronger coastal convergence and ribbon of PWATs near 2
inches. Shower activity will retreat back into the Atlantic
overnight as inland areas stabilize, but some shower activity
could still brush portions of the Georgia coast through the
night. Highs will range from the mid 80s across the Charleston
Tri-County area to the upper 80s elsewhere, except cooler at the
beaches. It will also be breezy along the beaches and immediate
coast with gusts 30-35 mph possible. Lows will range from the
mid 60s well inland to the mid 70s along the beaches.
Monday and Tuesday: The low-level wedge pattern is expected to
remain in place into early next week with subtle, weak coastal
trough lurking just offshore. Models still look to be too wet into
Monday with the main steering trajectories for any shower/tstm
activity forecast to remain displaced to the south. By Tuesday, rain
chances could increase a bit as a Tropical Upper Tropospheric Trough
(TUTT) passes to the south and providing some upper forcing with its
weak surface reflection forecast to approach the Southeast U.S.
coast by Wednesday morning. Still prefer to take a fairly
conservative approach the pops; staying below the latest NBM/CONSRaw
blend. Highs will peak around 90 inland with mid 80s coast both day
with lows Monday night dropping into the mid 60s far inland to mid-
upper 70s at the beaches.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A deep tropical airmass will return Wednesday through Saturday
as a pronounced trough moves across the western Atlantic and
into the southeast U.S. Scattered to numerous showers and
thunderstorms are expected during the period, particularly
during daylight hours. Temperatures will remain near normal.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
VFR at both terminals. A chance of a nearby thunderstorm at
KCHS through 20Z led to VCTS in the first couple of hours of the
TAF as the cold front passes over. KSAV maintains the evening
TEMPO with a slight change in timing to 21Z to 01Z as the front
gradually makes it way southward. Overnight, models keep
convection mostly offshore, therefore no mention of TSRA/VCTS
for the remainder of the period.
Extended Aviation Outlook: Flight restrictions possible Wednesday
into Friday due to numerous showers/tstms.
&&
.MARINE...
Tonight: A cold front will push across the waters this evening
causing winds to increase to about 15 to 20 knots, and veer to
the northeast. Gusts could approach 25 knots, however are
expected to stay below Small Craft Advisory criteria. Lingering
instability and the approach of a weak mid-level disturbance
could support the formation of thunderstorms over the near and
outer waters. Some storms could be strong with gusts up to 35
knots. Seas tonight are forecast to range from 2 to 3 feet with
the exception of the Charleston County waters, which has seas
building up to 4 feet after midnight.
Sunday: Gusty, northeast winds will prevail Sunday as an enhanced
pressure gradient develops in response to a strengthening inland
wedge. Expect winds to reach 15-20 kt with gusts to 25 kt for all
waters, including the Charleston Harbor. Seas will build quickly in
the northeast flow reaching 3-5 ft. A Small Craft Advisory for
frequent gusts to 25 kt may be needed for some waters for Sunday,
but given its a low-end event, prefer to hold off on hoisting a
second period advisory.
Tuesday through Thursday: East to northeast winds will prevail
through the period. Winds will generally remain 15 kt or less, but
localized speed enhancements will be possible where gradients
tighten. Seas will average 2-4 ft.
Rip Currents: Gusty northeast winds and some 2 ft, 9 second swell
will yield a moderate risk for rip currents Sunday. In fact, the
swim risk will likely be a bit elevated due to a combination of a
strong northeast-southwest longshore current and the increased risk
for rip currents. Lower winds and a bit less well is expected to put
the risk back into the low category by Labor Day.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
NEAR TERM...BRM
SHORT TERM...
LONG TERM...JRL
AVIATION...BRM
MARINE...BRM
Hazardous weather outlook, Sep 5, 3:18 PM EST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
418 PM EDT Sat Sep 5 2020
AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-062030-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
418 PM EDT Sat Sep 5 2020
This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
GAZ117-119-139-141-SCZ048>051-062030-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
418 PM EDT Sat Sep 5 2020
...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM SUNDAY MORNING
THROUGH SUNDAY EVENING...
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Risk for Rip Currents.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Sep 5, 1:06 PM EST, 4 hours 4 minutes before
Special Weather Statement
National Weather Service Charleston SC
206 PM EDT Sat Sep 5 2020
SCZ049-050-051830-
Coastal Colleton-Charleston-
206 PM EDT Sat Sep 5 2020
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY...
At 206 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Rockville, or 9 miles southwest of Johns
Island. This storm was nearly stationary.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Johns Island, Seabrook Island, Kiawah Island, Rockville and Edisto
Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3255 8009 3252 8016 3252 8021 3253 8021
3248 8027 3260 8040 3267 8016
TIME...MOT...LOC 1806Z 057DEG 4KT 3261 8021Lightning, Chatham
- When
- September 5, 5:10 PM EST to 5:11 PM EST
- Where
- Chatham County, 2.24 mi NW of Ft Screven
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.020, -80.960
Chatham County Emergency Management reported a lightning strike at a home on Barnacle Court. The extent of damage was unknown.
Lightning, Chatham
- When
- September 5, 5:15 PM EST to 5:16 PM EST
- Where
- Chatham County, 2.24 mi NW of Ft Screven
- Injuries
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 32.020, -80.960
Chatham County Emergency Management reported that a male was struck by lightning on Tropical Way. The extent of injury was unknown.
Lightning, Chatham
- When
- September 5, 6:37 PM EST to 6:38 PM EST
- Where
- Chatham County, 3.13 mi SW of Williams
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 32.070, -81.290
Chatham County Emergency Management reported that lightning struck a home in the 300 block of Westbrook Lane, resulting in an appliance fire.
Lightning, Chatham
- When
- September 5, 7:17 PM EST to 7:18 PM EST
- Where
- Chatham County, 1.89 mi WNW of Ft Screven
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 32.010, -80.960
Chatham County Emergency Management reported that a house was struck by lightning in the 100 block of Lagoon View Crossing, resulting in a structure fire.
Thunderstorm Wind, Chatham
- When
- September 5, 7:45 PM EST to 7:46 PM EST
- Where
- Chatham County, 1.36 mi ENE of Savannah
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.060, -81.060
Chatham County Emergency Management reported a few trees down around Savannah. One large tree was blocking the roadway at Skidaway Road and McCormick. Another tree was down on a power line at E Henry Street at Skidaway Road. Finally, a tree was down at the intersection of Pennsylvania and California.
Thunderstorm Wind, Chatham
- When
- September 5, 7:55 PM EST to 7:56 PM EST
- Where
- Chatham County, 1.17 mi W of Savannah
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 32.050, -81.100
Chatham County Emergency Management reported a tree fell on power lines and a house on E 39th Street.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Texas, September 5 to 6, 20202 deaths · 2 events
- Hail and Damaging Winds in Minnesota, September 5 to 6, 20202 in hail · 32 events
- Hail in Minnesota, September 5 to 6, 2020$20,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in Iowa, September 5 to 6, 20201.75 in hail · 17 events
- Hail in South Dakota, September 5, 2020$18,000 · 1.25 in hail · 2 events
- Hail and Damaging Winds in Iowa, September 5 to 6, 202061 kt wind · 7 events
- Heat in Wyoming, September 5, 20206 events
- Heat in Idaho, September 5, 20204 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 5, 20204 events
- Hail in Minnesota, September 5 to 6, 20201 in hail · 4 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 5, 20202 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 5, 20202 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 921324, 921326, 921327, 921329, 921333, 921335.